1887

Abstract

Introduction. Cryptosporidium infection is known to cause hepato-biliary involvement, mainly in association with T-cell immune deficiency. Hepato-biliary involvement in association with milder immunosuppression is less well described. We describe the first case, to our knowledge, of Cryptosporidium hominis hepato-biliary infection associated with tacrolimus in a patient with nephrotic syndrome.

Case presentation. A 14 year old girl who had been on tacrolimus for nephrotic syndrome presented with diarrhea due to C. hominis. Nineteen days after her initial presentation she attended hospital with abdominal pain and deranged liver function tests. An ultrasound scan showed a thickened gall bladder. Her symptoms settled and her liver function tests returned to normal after treatment with nitazoxanide.

Conclusion. Cryptosporidium should be considered in the differential diagnosis of both diarrhea and hepato-biliary symptoms and abnormal liver function tests, even in the presence of relatively mild immunosuppression. Nitazoxanide was an effective treatment in this case.

Loading

Article metrics loading...

/content/journal/jmmcr/10.1099/jmmcr.0.005159
2018-07-20
2019-10-23
Loading full text...

Full text loading...

/deliver/fulltext/jmmcr/5/8/jmmcr005159.html?itemId=/content/journal/jmmcr/10.1099/jmmcr.0.005159&mimeType=html&fmt=ahah

References

  1. Davies AP, Chalmers RM. Cryptosporidiosis. BMJ 2009;339:b4168 [CrossRef][PubMed]
    [Google Scholar]
  2. Chalmers RM, Davies AP. Minireview: clinical cryptosporidiosis. Exp Parasitol 2010;124:138–146 [CrossRef][PubMed]
    [Google Scholar]
  3. Cello JP. Acquired immunodeficiency syndrome cholangiopathy: spectrum of disease. Am J Med 1989;86:539–546 [CrossRef][PubMed]
    [Google Scholar]
  4. Davis JJ, Heyman MB, Ferrell L, Kerner J, Kerlan R et al. Sclerosing cholangitis associated with chronic cryptosporidiosis in a child with a congenital immunodeficiency disorder. Am J Gastroenterol 1987;82:1196–1202[PubMed]
    [Google Scholar]
  5. Dowsett JF, Miller R, Davidson R, Vaira D, Polydorou A et al. Sclerosing cholangitis in acquired immunodeficiency syndrome. Case reports and review of the literature. Scand J Gastroenterol 1988;23:1267–1274 [CrossRef][PubMed]
    [Google Scholar]
  6. McLauchlin J, Amar CF, Pedraza-Díaz S, Mieli-Vergani G, Hadzic N et al. Polymerase chain reaction-based diagnosis of infection with Cryptosporidium in children with primary immunodeficiencies. Pediatr Infect Dis J 2003;22:329–334 [CrossRef][PubMed]
    [Google Scholar]
  7. Bonatti H, Barroso II LF, Sawyer RG, Kotton CN, Sifri CD. Cryptosporidium enteritis in solid organ transplant recipients: multicenter retrospective evaluation of 10 cases reveals an association with elevated tacrolimus concentrations. Transpl Infect Dis 2012;14:635–648 [CrossRef][PubMed]
    [Google Scholar]
  8. Abdo A, Klassen J, Urbanski S, Raber E, Swain MG. Reversible sclerosing cholangitis secondary to cryptosporidiosis in a renal transplant patient. J Hepatol 2003;38:688–691 [CrossRef][PubMed]
    [Google Scholar]
  9. Amadi B, Mwiya M, Musuku J, Watuka A, Sianongo S et al. Effect of nitazoxanide on morbidity and mortality in Zambian children with cryptosporidiosis: a randomised controlled trial. Lancet 2002;360:1375–1380 [CrossRef][PubMed]
    [Google Scholar]
  10. Rossignol JF, Hidalgo H, Feregrino M, Higuera F, Gomez WH et al. A double-'blind' placebo-controlled study of nitazoxanide in the treatment of cryptosporidial diarrhoea in AIDS patients in Mexico. Trans R Soc Trop Med Hyg 1998;92:663–666 [CrossRef][PubMed]
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journal/jmmcr/10.1099/jmmcr.0.005159
Loading

Most Cited This Month

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error